Until I needed it myself, I was completely unaware that so many women close to me had used Emergency Contraception or the “morning after pill”. At the time, it was very reassuring to hear my friends’ experiences, and because so many women on the EmpowHER website ask questions regarding EC, I thought I would share my own experience and try to provide some answers to general concerns women have after taking the pill.
My need for EC was the result of a mistake many couples make when using condoms. (Now YOU definitely won’t!) Instead of pulling out after his orgasm, my partner remained inside me and when his erection shrank, the condom fell off. I immediately knew that despite my aversion to unnatural hormones, I had no choice but to use Emergency Contraception. First rule of thumb: when in doubt, just take the pill! It’s much less expensive than an abortion or a baby.
I headed to Walgreens and was quickly helped by a pharmacist who seemed quite used to seeing disheveled young women asking for the drug. Anyone over the age of 17 is now able to acquire EC without a prescription, thanks to the recent work of dedicated women's health activists. The brand of EC I received was called Next Choice, an option that contains 2 doses of Levonorgestrel (a hormone commonly used in birth control pills), to be taken 12 hours apart. Another common brand is the Plan B One-Step, consisting of only one pill.
Sitting in the parking lot, I carefully read all the directions on the Next Step package and swallowed the pill. I knew I was well within the time constraints of the pill’s effectiveness (3 days or 72 hours), but because the earlier you take the drug the more effective it will be, I still felt hurried. All day I awaited side effects like dizziness, nausea, or headache, but none came. 12 hours after my first dose, I took the 2nd pill – still feeling just fine.
2 days after I took the pills, I began to feel some cramping. Although it was not yet time in my cycle, I experienced a very light, 3-day period.* Because early stages of pregnancy can also cause similar symptoms, just in case I also took a pregnancy test to confirm. Negative! Though it took about 2 months until my menstrual cycle was regular again, it was clear that the Next Choice pill had done its job with minimal side effects. Sometimes, drugs truly are miracles.
Please feel free to share your own experience with EC, or ask any questions about mine! If there’s interest, I’d love to provide more details about how the drug works and its common side effects. I also (as always) recommend doing your own research on the pill. Planned Parenthood's website is a great place to start: http://www.plannedparenthood.org/health-topics/emergency-contraception-morning-after-pill-4363.htm
* Important clarification: EC is not the abortion pill. If you are already pregnant, the hormone will not have any effect on a fetus. Instead, Levonorgestrel can prevent ovulation, thicken your vaginal discharge making it less penetrable to sperm, and help shed your uterine lining to prevent implantation of an egg – resulting in the common side effect of a period-like bleeding.
Add a Comment182 Comments
Thank you MaryannJune 17, 2016 - 2:25pm
I just being paranoid of getting pregnant because my period didnt come on my expected date so i took ecp to make it sure.
In what i did that taking ecp, its have serios effect to my body?
The simple answer is yes. An ECP contains a high dose of the synthetic hormone levonorgestrel. Introducing a high dose of a hormone when not needed upsets the hormonal balance that regulates the menstrual cycle.
The good news is the dose is out of your system within about two weeks.
Regards,June 20, 2016 - 9:38am
At june 4 - having unprotected sex (MAYBE, because we just want to try to put his pennis inside me but because its our 1st time we didnt do it successful and that time he can't put his pennis to me, its only outside of my vagina. And my partner said that he never enjaculate outside)
june 4-6 i expected that my period come but it's not.
June 10 - because still don't have a period Iam getting paranoid of being pregnant, so i took ECP.
June 17 - i got bleeding. The flow is not too heavy and too light, its like normal just like when i got my period.
My question are:
1. the bleeding on june 17 it is my real period or a withdrawal bleeding?
2. Its possible that i can be pregnant? Even i got bleeding
Thank you, i hope you answer me. Its so helpful to me.June 17, 2016 - 1:23pm
I am troubled by reading your post.
An emergency contraceptive is effective if taken within 72 hours or 3 days following contraceptive failure. This pill is intended to be used in an emergency such as the condom broke during intercourse.
Without penetration of his penis into your vagina, and without ejaculation, there was no risk for pregnancy.
An emergency contraceptive contains a high dose of the synthetic hormone called levonorgestrel. It prevents pregnancy by preventing ovulation.
By taking the pill six days later all you did was unnecessarily dosed your body with a man made hormone.
The bleeding which started on June 17 was probably your period.
Your next period may start on time, earlier or later than expected because of taking the ECP.
Please consider checking in with your doctor. If you have a gynecologist, schedule an appointment. Now that you are sexually active, you really must start using some type of birth control consistently.
To learn more please visit:
Contraceptive home page
Am I Pregnant?: Myths and Facts About Sex
Regards,June 17, 2016 - 1:39pm
Hi I need your help..June 12, 2016 - 9:57am
I am 23 getting married 8 months later. Me and my fiance got carried away in the moment and one thing led to another and we ended up masturbating mutually. He had not ejaculated but had touched his shaft and head before fingering me. Also we touched each others genitals but no penetration. His head just touched and rubbed my vagina for less than a minute.
This happened on 8th of June. I took I-pill on 10th. Last month I was on my period from 15th to 20th May. I usually have a cycle of 28/29/30 days. (Last cycle was of 26 days though.) My periods are due in next few days.
Is there any chance of pregnancy?
If yes what should I do further?
Hi everyone, could you please help me out here? I am so worried.June 11, 2016 - 5:30am
I had unprotected sex on 5 May 2016 (period prior to that started on 22 April and i'm usually very regular), but took Postella-1 approximately 5 hours afterwards. On the 10th May i experienced bleeding for about 3 days, and it seemed just like my normal period (light, lasting for 3 days) and i was relieved but now I've discovered withdrawal bleeding?? And now I'm late for my period (today is 11 June) and I'm wondering whether i could actually be pregnant? Or when my period should come?? I've taken a pregnancy test, and it turned out negative, but you can never be too safe, so please please help. Thank you!
Hello, I had sex on 1st May (last day of period) and the condom broke, I took Norlevo the next day and a few days later I got a light period that lasted 2 days (6th May-7th May).June 7, 2016 - 7:18pm
On the 21st May I got sex again. We used the pull out method, he definitely didn't come inside me but I'm afraid of the precm. I decided not to get another morning after pill since I read it's not good to get 2 within 1 cycle.
My cycle mostly varies from 30-31 days, so according to my regular cycle I was supposed to get my period around the end of May (or do I need to start counting from the light period?) It still didn't come which worries me a lot. I already took 2 pregnancy tests last week and one yesterday which both turned out negative.
Since the past 2 days, I do notice pain in my lower abdomen and sore breasts which I normally have a week before my period, I hope this is a good sign! I really hope my period is late because of all the stress I'm dealing with lately and also because of the pill that is messing up my cycle.
Do you think I might be pregnant or it's because of all the stress and the pill?
Thanks in advance!
I do not think you might be pregnant. It was very unlikely that you could have gotten pregnant by having intercourse on the last day of your period. It was far too early in the new menstrual cycle to be ovulating. Without ovulation, there was no egg to be fertilized.
Norlevo, like all ECP, prevent pregnancy by preventing ovulation.
Bleeding after taking it proved it worked.
Stress and the hormonal imbalance caused by taking Norlevo (preventing ovulation) are the likely causes of a delay in the start of your period.
Try your best to relax. If you have further concerns, speak with your gynecologist. It is a good idea to let your healthcare provider know about this.
Regards,June 8, 2016 - 8:46am
Hello Maryann,June 10, 2016 - 3:24pm
Mini update: I have my period! I was probably stressing out way too much after a late period and also finals.
I really want to thank you for taking time to reply to each message from everyone. The sincere advice helps me and many other uncertain people, thanks!
Hello Maryann,June 8, 2016 - 10:16am
Thanks for your fast reply, I really appreciate it!
I will keep you updated about my progress.